Antipsychotics learning module Extrapyramidal side effects: parkinsonism

Antipsychotic-induced parkinsonism is a common adverse effect which rarely occurs immediately, but usually emerges within the first few weeks or days of starting an antipsychotic or increasing the dose and tends to worsen with time. The underlying mechanism for parkinsonism is likely to include impaired dopaminergic neurotransmission in the basal ganglia due to the blockade of D2 receptors by antipsychotics.

The risk of parkinsonism varies with different antipsychotics. Generally, potent antagonists at the dopamine D2 receptor (see Classification of antipsychotics.) are more likely to induce parkinsonism. By contrast, antipsychotics with greater antagonist activity at the serotonin 5HT2A receptor are less likely to induce parkinsonism.

Features of parkinsonism include:

  • difficulty initiating movement (akinesia or bradykinesia)
  • either resistance or jerky response to passive movement of the limb (‘cogwheel rigidity’)
  • tremor, most often involving the hands, but can also involve the head and other parts of the upper body

Antipsychotic-induced parkinsonism can be mistaken for depression or psychomotor retardation.

Factors which increase risk

Factors which increase the risk of antipsychotic-induced parkinsonism are high doses, advancing age and female gender; dementia (especially Lewy body dementia) is also considered to be a risk factor for drug-induced parkinsonism.


If parkinsonism occurs, reduce the dose if possible and consider switching to an alternative antipsychotic; most second-generation antipsychotics are less frequently associated with parkinsonism.

Antimuscarinic (anticholinergic) medicines can be used to treat drug-induced parkinsonism, but prophylactic use is not recommended because these drugs have their own adverse effects and antimuscarinics can increase the risk of tardive dyskinesia.

If parkinsonism persists, refer to specialist services.

Page 14 of 46

Page last modified: 17 February 2015